Virginia, 2006

Damaging Wind in Virginia, July 27, 2006

July 27, 2006 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 27, 2:14 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 27, 2:14 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
314 PM EDT THU JUL 27 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
CURRENTLY HAVE CONVECTION FIRING UP OVER THE WESTERN HALF OF OUR
CWA...THIS CONVECTION IS MAINLY DUE TO MODERATE INSTABILITY AND
DECENT SYNOPTIC SCALE FORCING BTW A WEAK UPPER LEVEL DISTURBANCE
INTERACTING W/ A TROUGH BOUNDARY. WHILE THERE ARE HIGHER CHANCE
POPS FOR TSRA TO THE WEST...WE GRAUDUALLY DECREASE THE POPS
EASTWARD...UNTIL WE HAVE SLIGHT CHC OVER THE LOWER MARYLAND SHORE.
KEEPING A LOW CHC TO THE EAST...AND ESP THE THE SE BECAUSE
AIRMASS TO S IS HIGHLY UNSTABLE AND THOUGH THERE IS NOT MUCH
FORCING TO PROMOTE CONVECTION...WE WOULD ONLY NEED IS A LITTLE
DAYTIME HEATING OR SEABREEEZE TO GET SOMETHING STARTED.

SHOWER/TS ACTIVITY WILL ABATE LATER THIS EVENING...FOR TOMORROW
LOOKS LIKE ANOTHER HOT AND HUMID DAY...ALMOST REACHING HEAT
ADVISORY CRITERIA. WILL ISSUE A SPECIAL WX STATEMENT HIGHLIGHTING
THIS SINCE TEMPS AND HIGHER DW PTS IN THE MID 70S COULD ALLOW THE
HEAT INDEX TO REACH NEAR 105 DEGREES IN SOUTHEASTERN
LOCATIONS...SUCH AS VA BEACH.

AS FOR PRECIP ON FRIDAY...THINGS SHOULD GET STARTED A LITLE
EARLIER THAN THIS AFTERNOON AND BETTER CHC FOR DEVELOPMENT. BOTH
GFS AND WRF KEYING ON SE SECTION OF OUR AREA WITH GREATER
INSTABILITY. THIS COMBINED WITH SURFACE BOUNDARY POSITIONED OVER
SE/SCENTRAL PTN OF STATE WILL PROHIBIT DEVLPMNT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MUGGY CONDITIONS WILL CONTINUE HERE...AS THEY WILL THROUGH THE BEGINNING
OF THE WORK WEEK. FRONTAL BOUNDARY WEAKENS OVER THE
WEEKEND...KEEPING US WITH SCATTERED POPS SAT/SUN. AGREE WITH
PREVIOUS FORECAST THAT WE COULD BE LOOKING AT A FEW DAYS IN A ROW
WITH HIGH TEMPS IN THE UPPER 90S. COMBINE THAT WITH DW PTS IN THE
UPPER 70S AND THE HEAT INDEX COULD BE OVER 110 FOR THE BEGINNING OF
NEXT WEEK AND LASTING THROUGH MID WEEK.

&&

.AVIATION...
VFR CIGS AND VFR-MVFR VSBYS ACRS TAF SITES ATTM. GIVEN CURRENT CNVTV
TRENDS...COULD BE TSTM OCCURRENCE AT ALL TAF SITES BEFORE 00Z...BUT
HAVE ONLY INCLUDED CB REFERENCE DUE TO TIMINGI ISSUES. XPC KSBY TO
DROP TO IFR/LIFR OVERNIGHT...MUCH AS OCCURRED LAST NIGHT. HWVR...AN
INCRS IN MIXING ABV BNDRY LAYER SHOULD KEEP KECG FROM DROPPING TO
IFR IN FOG TNGT.

&&

.MARINE...
NO FLAGS ATTMS...ALTHO WINDS WILL INCRS SGFNTLY NEXT 6-12 HOURS ACRS
BAY/OCEAN. COULD SEE WINDS NEAR SCA LEVELS ON THE BAY LATER TNGT
INTO FRI NIGHT...BUT WILL NOT ISSUE SCA ATTM. WINDS DROP OFF BY
SATURDAY AFTN...WITH NO FLAGS XPCD THIS WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT/LONG TERM...33
AVIATION/MARINE...SAMMLER
Hazardous weather outlook, Jul 27, 5:10 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 AM EDT THU JUL 27 2006

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-281030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
610 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 27, 1:53 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT THU JUL 27 2006

VAZ087-088-092-271930-
GREENSVILLE VA-SOUTHAMPTON VA-SUSSEX VA-
253 PM EDT THU JUL 27 2006

...STRONG THUNDERSTORMS MOVING GREENSVILLE COUNTY AND THE CITY OF
EMPORIA...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTH OF EMPORIA TO 5 MILES WEST OF
DAHLIA...OR FROM PURDY TO 5 MILES WEST OF DAHLIA...MOVING EAST AT 10
MPH. THE THUNDERSTORMS WILL BE NEAR DAHLIA AROUND 305 PM.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

SAMMLER
Special weather statement, Jul 27, 2:36 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT THU JUL 27 2006

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-280900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD...
PRINCESS ANNE...SNOW HILL...OCEAN CITY...MARGARETTSVILLE...
AHOSKIE...ELIZABETH CITY...EDENTON...COROLLA...LOUISA...
FARMVILLE...GOOCHLAND...ASHLAND...SOUTH HILL...CREWE...
COLONIAL HEIGHTS...RICHMOND...TAPPAHANNOCK...LAWRENCEVILLE...
PETERSBURG...HOPEWELL...EMPORIA...WAKEFIELD...WILLIAMSBURG...
POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON...CHINCOTEAGUE...
WALLOPS ISLAND...MELFA...EASTVILLE
336 PM EDT THU JUL 27 2006

...HEAT INDICES OF 100 TO 105 EXPECTED ACROSS THE REGION FRIDAY...

A HOT AND HUMID AIRMASS IN STORE FOR FRIDAY ACROSS THE MID ATLANTIC
REGION. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT IN THE LOWER TO
MID 90S OVER THE AREA. THESE HOT TEMPERATURES COMBINED WITH THE
INCREASE IN HUMIDITY WILL PRODUCE HEAT INDICES IN THE 100 TO 105
DEGREE RANGE DURING THE AFTERNOON AND EARLY EVENING HOURS.

THE ELDERLY...YOUNG CHILDREN...PETS...AND LIVESTOCK ARE THE MOST
LIKELY TO BE IMPACTED BY HEAT RELATED ILLNESSES AND DEHYDRATION.
CAUTION SHOULD BE EXERCISED IF YOU PLAN TO BE OUTSIDE. DRINK
PLENTY OF WATER. LIMIT YOUR EXPOSURE TO DIRECT SUNLIGHT...USE
SUN SCREEN AND WEAR LIGHT COLORED CLOTHING.

33
Special weather statement, Jul 27, 2:42 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EDT THU JUL 27 2006

VAZ063-071>073-083-272045-
HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA-
342 PM EDT THU JUL 27 2006

...STRONG THUNDERSTORM MOVING OVER THE REGION**...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF MECHANICSVILLE...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WESTWOOD AT 400 PM
EDT...TUNSTALL AT 415 PM EDT...MANQUIN AT 420 PM EDT...PALLS...AND...
RUMFORD AT 440 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM.

WAMSLEY
Special weather statement, Jul 27, 2:54 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT THU JUL 27 2006

NCZ012-013-VAZ080-081-087-088-092-272045-
DINWIDDIE VA-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-PRINCE GEORGE
VA-SOUTHAMPTON VA-SUSSEX VA-
354 PM EDT THU JUL 27 2006

...A CLUSTER OF THUNDERSTORMS STRONG THUNDERSTORM MOVING OVER THE
REGION...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 6 MILES NORTH OF PURDY TO
GARYSBURG...MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 45 MPH MAY
OCCUR WELL AHEAD OF ANY RAINFALL THAT DEVELOPS. SOME LOCATOINS TO BE
EFFECTED BY THESE STORMS OVER THE NEXT HOUR WILL BE
JARRATT...MASON...CLARESVILLE...MARGARETTSVILLE...FLASONS OLD
TAVERN...BOYKINS...YALE...CARSON...SEBRELL...AND WOODLAND.

EXPECT HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING WITH THESE STORMS.

WAMSLEY
Special weather statement, Jul 27, 3:07 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT THU JUL 27 2006

VAZ070-071-080>082-088-089-092-272100-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-HENRICO VA-PRINCE GEORGE
VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
407 PM EDT THU JUL 27 2006

...STRONG THUNDERSTORMS MOVING OVER THE REGION...

WIND GUSTS TO 45 MPH MAY OCCUR WELL AHEAD OF ANY RAINFALL THAT
DEVELOPS.

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM PETERSBURG TO 5 MILES NORTHWEST OF
COURTLAND...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
  COLONIAL HEIGHTS AROUND 415 PM EDT...
  FORT LEE AROUND 425 PM EDT...
  WAVERLY AROUND 435 PM EDT...
  HOPEWELL AROUND 440 PM EDT...
  WAKEFIELD AROUND 450 PM EDT...

EXPECT HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING WITH THESE STORMS.

WAMSLEY
Special weather statement, Jul 27, 3:26 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 PM EDT THU JUL 27 2006

NCZ012>014-VAZ092-093-096-272130-
GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON NC-SOUTHAMPTON
VA-SUFFOLK VA-
426 PM EDT THU JUL 27 2006

...A LINE OF STRONG THUNDERSTORM MOVING OVER EXTREME SOUTHERN
VIRGINIA AND NORTHEASTERN NORTH CAROLINA...

WIND GUSTS TO 45 MPH MAY OCCUR WELL AHEAD OF ANY RAINFALL THAT
DEVELOPS.

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTHEAST OF BOYKINS TO 20
MILES WEST OF MURFREESBORO...OR FROM 5 MILES NORTHEAST OF BOYKINS TO
9 MILES EAST OF HALIFAX...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MURFREESBORO AROUND 435 PM EDT...
FRANKLIN AROUND 450 PM EDT...
  GATESVILLE AROUND 525 PM EDT...

EXPECT HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING WITH THESE STORMS.

WAMSLEY

The radar

The Norfolk radar (KAKQ), 15 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
July 27, 3:48 PM EST
Where
Sussex County, 4 mi WNW of Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -77.150

Several large trees down on Highway 460 and on side roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522198.